Apply Your Knowledge
The study of respiratory disorders can often be difficult for the nurse to understand because of the complexity of many of the conditions. This chapter provided a review of common infections that affect the upper and lower respiratory tract as well as information on life-threatening conditions such as ARDS. Information was also provided regarding occupational lung disease. The following questions test your knowledge regarding the safe, effective care and management of the client with various respiratory disorders.
The nurse is assessing a client admitted with injuries sustained in a motor vehicle accident. Which of the following injuries poses the greatest risk to the client?
- Fractures of the ribs
- Contusions of the lower legs
- Fractures of the humerus
- Lacerations of the face
Which one of the following findings is characteristic of a tension pneumothorax?
- Tracheal deviation toward the affected side
- Symmetry of the thorax and equal breath sounds
- Tracheal deviation toward the unaffected side
- Decreased heart rate and decreased respirations
The nurse is caring for a client with a closed chest drainage system. If the tubing becomes disconnected from the system, the nurse should:
- Instruct the client to perform the Valsalva maneuver
- Elevate the tubing above the client's chest level
- Decrease the amount of suction being applied
- Form a water seal and obtain a new connector
The physician has ordered Theo-Dur (theophylline) for a client with emphysema. An expected side effect associated with the medication is:
- Dry mouth
Which condition would contraindicate the use of chest physiotherapy for a client with pneumonia?
- Recent abdominal cholecystectomy
- Diabetes mellitus
- Rheumatoid arthritis
The nurse is interpreting the result of a client's TB skin test. Which one of the following factors is responsible for a false positive TB skin test?
- Vaccination with a live virus
- Weakened immune system
- Inoculation with BCG vaccine
- Poor testing technique
The physician has ordered Cytoxan (cyclophosphamide) for a client with pulmonary fibrosis. The nurse should instruct the client to:
- Walk 20 minutes a day to maintain muscle strength
- Expect a reddish discoloration of her urine
- Notify the doctor of a sore throat or fever
- Eat smaller, more frequent meals
The physician has received a limited supply of influenza vaccine. Which one of the following clients should receive priority in receiving the influenza immunization?
- An elementary school teacher
- A resident in a nursing home
- An office worker
- A local firefighter
The physician has ordered pyrazinamide for a client with tuberculosis. The nurse should tell the client to:
- Schedule frequent eye exams
- Expect red discoloration of his urine
- Increase his fluid intake
- Expect dizziness and ringing in his ears
The nurse is caring for a client with Legionnaires' disease. Which one of the following types of isolation should the nurse use when caring for the client?
- Droplet precautions
- Airborne precautions
- Contact precautions
- No isolation precautions are needed
Answers to Exam Questions
- Answer A is correct. Fractures of the ribs can result in a closed pneumothorax, a life-threatening emergency, that requires early detection and treatment. Answers B, C, and D are incorrect because they do not pose a risk to the life of the client.
- Answer C is correct. Assessment of the client with a tension pneumothorax reveals tracheal deviations towards the unaffected side. Answer A is incorrect because the deviation is toward the unaffected, not the affected side. Answer B is incorrect because the thorax is asymmetrical and breath sounds are absent on the affected side. Answer D is incorrect because the heart rate and respiratory rate are not decreased.
- Answer D is correct. The nurse should form a water seal, remove the contaminated end, and insert a new sterile connector. The Valsalva maneuver is used when the chest tube is being removed therefore Answer A is incorrect. Answer B is incorrect because the chest drainage system is maintained below the client's chest level. Answer C is incorrect because the nurse cannot alter the amount of suction being applied without a doctor's order.
- Answer B is correct. Side effects from bronchodilators such as theophylline include tremulousness, palpitations, and restlessness. Answers A, C, and D are incorrect because they are not expected side effects of bronchodilators.
- Answer A is correct. Recent abdominal or thoracic surgery are contraindications for chest physiotherapy. Chest physiotherapy is not contraindicated for the client with diabetes mellitus, rheumatoid arthritis, or emphysema therefore answers B, C, and D are incorrect.
- Answer C is correct. Inoculation with BCG vaccine will produce a false positive TB skin test. Vaccination with a live virus, weakened immune system, and poor testing technique are factors that can produce a false negative TB skin test, therefore Answers A, B, and D are incorrect.
- Answer C is correct. Cytoxan is an immunosuppressive drug; therefore, the client should notify the doctor of symptoms associated with infection. Answers A and D are not associated with the use of Cytoxan; therefore, they are incorrect. The client taking Cytoxan can experience hemorrhagic cystitis due to inadequate fluid intake, but it is not an expected finding; therefore, answer B is incorrect.
- Answer B is correct. Clients over age 65 and those with chronic conditions should receive priority in receiving influenza vaccine when supplies are limited. Answers A, C, and D are incorrect because they do not receive priority in receiving the immunization.
- Answer C is correct. The use of pyrazinamide can result in gout-like symptoms; therefore, the client should increase his fluid intake. Answer A, B, and D are incorrect because they are associated with other antitubercular medications.
- Answer D is correct. No isolation precautions are needed because there is no evidence of human to human transmission. Answers A, B, and C are incorrect because they are not indicated in the care of the client with Legionnaires' disease.